Kansas, 2009Flash Flood in Kansas, May 1, 2009
May 1, 2009 · NWS ICT · 1 event in 1 county or zone
Slow moving strong thunderstorms affected southeast Kansas during the predawn early morning hours on the 1st. Flash flooding was reported in and around the Chetopa area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving strong thunderstorms affected southeast Kansas during the predawn early morning hours on the 1st. Flash flooding was reported in and around the Chetopa area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 1, 12:12 AM CST, 1 hour 18 minutes earlier.
Area forecast discussion, May 1, 12:12 AM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
112 AM CDT FRI MAY 1 2009
.UPDATE...
WITH SEVERE THUNDERSTORM WATCH #219 IN EFFECT FOR LABETTE COUNTY UNTIL
7 AM HAVE ISSUED 2ND UPDATE. TSRA CONTINUE TO INCREASE OVER SE KS AS
COLD FRONT APPROACHES. AT 1 AM CDT...THE COLD FRONT EXTENDED FROM NRN
MO SE TO BETWEEN KEMP & KCNU TO JUST S OF KGAG. STRENGTHENING LOW-
LEVEL JET IMPINGING UPON S/SE SAGGING COLD FRONT WILL INDUCE TSRA TO
DEVELOP/BACKBUILD WWD ALONG KS/OK BORDER THE REST OF THE NIGHT. KEPT
UPDATED POPS FROM EARLIER THIS EVENING INTACT WITH 60-70% ASSIGNED
ACROSS SC & SE KS FOR REST OF THE NIGHT. WITH CONVECTION OCCURRING
OVER AREAS ALREADY AT/NEAR SATURATION THE GREATEST THREAT TO NO DOUBT
BE +RA CAPABLE OF FLOODING/FLASH FLOODING.
&&
.PREV DISCUSSION... /ISSUED 1021 PM CDT THU APR 30 2009/
UPDATE...
SCT TSRA DEVELOPING OVER E & SE KS AS COLD FRONT...DRAPED FROM NEAR KTOP
SE THRU KICT TO NW OK ADVANCES SE TOWARD GRADUALLY RICHER MOISTURE. COLD
FRONT SHOULD CONTINUE S/SE ADVANCE THROUGHOUT THE NIGHT BUT DECELERATE &
LIKELY STALL IN W-E MANNER ACROSS NRN OK AS SUBTLE MID-LEVEL SHORTWAVE
SCOOTS E ACROSS KS FRI MORNING. LOW-LEVEL DIRECTIONAL SHEAR IMPRESSIVE &
THEREFORE POTENTIAL FOR STRONG-SEVERE TSRA STILL EXISTS ACROSS BOTH SC &
SE KS LATE TONIGHT. SFC-850MB CONVERGENCE TO GRADUALLY INCREASE EARLY
FRI MORNING AS COLD FRONT DECELERATES. AS SUCH INCREASING POTENTIAL FOR
+RA APPEARS MOST FAVORABLE OVER SC & SE KS OF 125-150% OF NORMAL RESIDE
THRU FRI AFTERNOON & HAVE SHUNTED HIGHEST POPS FOR REST OF TONIGHT EWD
ACROSS SE KS. REST OF INHERITED FORECAST KEPT INTACT.
AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
SCT TSRA DEVELOPING OVER E & SE KS AS COLD FRONT CONTINUES SLOW SE
MOVEMENT TOWARD GRADUALLY MORE MOIST ENVIRONMENT. WITH FORECAST
EVOLVING AS ANTICIPATED 01/06Z TAFS TO BE NEARLY IDENTICAL TO 00Z
ISSUANCE FOR MOST OF VALID TAF CYCLE WITH LOW-END MVFR CIGS FCST
ACROSS SC & SE KS TERMINALS WHERE LOCALIZED VSBYS OF 2-3SM LIKELY
IN AREAS OF +TSRA.
PREV DISCUSSION... /ISSUED 630 PM CDT THU APR 30 2009/
AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
COLD FRONT SAGGING SE ACROSS CNTRL KS WILL SERVE AS PRIMARY FOCUS
FOR TSRA REDEVELOPMENT OVER SC & SE KS TONIGHT. INTERACTING WITH
HIGH OCTANE FUEL...MANY TSRA ARE LIKELY TO PRODUCE +RA THAT WILL
REDUCE VSBYS TO 2-3SM AT KHUT...KICT & KCNU FROM 01/03Z THROUGH
01/12Z WITH CIGS FLIRTING WITH IFR CATEGORY IN SUCH SITUATIONS.
FOR NOW HAVE OVC012CB TO THESE 3 TERMINALS WHEN +TSRA ARE
EXPECTED. VFR CATEGORICAL CIGS OF 3,500-4,000FT ARE ANTICIPATED
FOR KRSL & KSLN FOR THE 01/0ZZ TAF CYCLE.
PREV DISCUSSION... /ISSUED 315 PM CDT THU APR 30 2009/
DISCUSSION...
THE MAIN FORECAST CONCERNS WITH THIS UPDATE WILL CONTINUE TO
GYRATE AROUND THE ACTIVE WEATHER PATTERN WITH MORE EPISODES OF
RAINFALL EXPECTED FOR THE NEXT SEVERAL DAYS...FOLLOWED BY POSSIBLE
SEVERE WEATHER CHANCES FOR TONIGHT INTO EARLY FRIDAY MORNING AND
COOLER DAYTIME TEMPERATURES.
TONIGHT
SURFACE FRONT CONTINUES TO SAG SOUTHWARD ACROSS THE REGION WITH SOME
WEAK ACTIVITY PERCOLATING ALONG THE FRONT...HOWEVER STRONG
ATMOSPHERIC DESTABILIZATION IS OCCURRING FOR LOCATIONS JUST
SOUTHWEST OF SOUTH CENTRAL KANSAS. EXPECT SCATTERED THUNDERSTORMS TO
ERUPT LATER THIS AFTERNOON AND EVENING ALONG THE FRONT...WITH MORE
INTENSE UPDRAFTS(SEVERE WEATHER...LARGE HAIL/DAMAGING WINDS)
MATERIALIZING IN THE HIGHER INSTABILITY AREAS. OTHERWISE MODELS SHOW
LOW LEVEL JET/MOISTURE TRANSPORT INCREASING AGAIN LATE
TONIGHT...WITH ELEVATED CONVECTION BECOMING LIKELY VERY LATE TONIGHT
ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. THERE IS A POSSIBILITY FOR
LARGE HAIL WITH SOME OF THIS ACTIVITY TOWARDS DAYBREAK...AS MODELS
INDICATE INCREASING DIRECTIONAL SHEAR IN THE 700-500MB LAYER WHICH
COULD ALTER THE STORM BEHAVIOR. HEAVY RAIN WILL ALSO BE A CONCERN
WITH THIS ACTIVITY.
FRI-SUN
COOLER BELOW NORMAL TEMPERATURES WILL BE IN STORE FOR KANSAS DURING
THIS PERIOD...AS A FRONTAL BOUNDARY SAGS SLOWLY SOUTHWARD ACROSS THE
REGION. THE ACTIVITY WILL GRADUALLY SHIFT NORTHEAST DURING THE DAY
ON FRIDAY AS ISENTROPIC LIFT REGIME MIGRATES EASTWARD. ONCE AGAIN
ANOTHER ROUND OF STORMS COULD DEVELOP FRIDAY NIGHT AND CONTINUE INTO
SATURDAY MORNING...AS A SLOW MOVING 850MB BOUNDARY BECOMES A LIKELY
FOCUS AREA FOR ELEVATED ACTIVITY. ISENTROPIC LIFT/MOISTURE TRANSPORT
WILL INCREASE OVER THE TOP OF THIS BOUNDARY WITH SOUTHERN KANSAS
HAVING THE HIGHER CHANCES FOR EVEN MORE HEAVY RAINFALL. AS A RESULT
WE WILL WILL EXTEND THE FLASH FLOOD WATCH THROUGH SATURDAY
MORNING...GIVEN THAT GROUND SOILS ARE SATURATED YIELDING LOW FLASH
FLOOD GUIDANCE NUMBERS. ANOTHER COOL BELOW NORMAL DAY WILL BE IN
STORE FOR MUCH OF THE REGION ON SUNDAY...BUT IT LOOKS LIKE THE RAIN
CHANCES WILL BEGIN TO TAPER OFF FROM WEST TO EAST LATER IN THE DAY.
EXTENDED: MON-THU
CONFIDENCE IS FAIRLY HIGH THAT THE WEATHER PATTERN WILL REMAIN
UNSETTLED THIS PERIOD GIVEN GENERAL SYNOPTIC PATTERN PREDICTED BY
THE MODELS...HOWEVER CONFIDENCE IS LOW WITH REGARDS TO TIMING OF
SHORT WAVES AS GFS/ECMWF MODELS CONTINUE TO SHOW POOR RUN TO RUN
CONSISTENCY. FIRST ROUND OF PRECIPITATION COULD ARRIVE FOR MONDAY
NIGHT INTO TUESDAY...FOLLOWED BY ANOTHER ROUND FOR WEDNESDAY NIGHT
INTO THURSDAY.
JAKUB
AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
DIFFICULT AVIATION FORECAST WITH MUCH DEPENDENT ON
CONVECTIVE TIMING/LOCATION. SEE PUBLIC DISCUSSION FOR
PRECIPITATION/THUNDERSTORM POTENTIAL. CEILINGS WILL GENERALLY BE
VFR OUTSIDE OF PRECIPITATION TODAY AND THIS EVENING...BUT WITH
SURFACE BOUNDARY IN AREA TONIGHT...WILL LIKELY HAVE MVFR AND
POTENTIALLY IFR IN HEAVY PRECIPITATION. BEST CHANCES FOR
IFR APPEARS TO BE SOUTH OF HIGHWAY 400. -HOWERTON
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 46 56 48 60 / 60 60 40 40
HUTCHINSON 45 56 47 61 / 50 50 40 30
NEWTON 45 57 47 60 / 60 60 30 30
ELDORADO 46 56 48 59 / 60 60 30 40
WINFIELD-KWLD 47 57 49 59 / 70 70 40 40
RUSSELL 42 58 45 65 / 30 30 30 20
GREAT BEND 43 57 46 65 / 30 30 30 20
SALINA 44 58 46 64 / 30 30 30 20
MCPHERSON 45 57 47 62 / 40 40 30 30
COFFEYVILLE 49 58 49 57 / 70 70 30 50
CHANUTE 48 57 49 58 / 70 70 30 50
IOLA 48 57 48 58 / 70 70 30 50
PARSONS-KPPF 49 57 49 57 / 70 70 30 50
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR KSZ049>053-
067>072-082-083-091>096-098>100.
&&
Hazardous weather outlook, Apr 30, 3:09 PM CST, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
409 PM CDT THU APR 30 2009
KSZ032-033-047>053-067>072-082-083-091>096-098>100-012115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
409 PM CDT THU APR 30 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
ONGOING FLOODING WILL CONTINUE ALONG A FEW RIVERS AND CREEKS
ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. PLEASE REFER TO THE
LATEST RIVER FLOOD WARNING PRODUCTS FOR MORE SPECIFIC INFORMATION.
THERE IS A SLIGHT RISK FOR SEVERE STORMS INTO THE EVENING HOURS
ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS...WITH A RISK OF DAMAGING
WINDS TO 60 MPH AND LARGE HAIL UP TO QUARTER SIZE.
SHOWER AND THUNDERSTORM CHANCES WILL INCREASE LATE TONIGHT...AS
RICH GULF MOISTURE OVERRIDES THE SLOW MOVING COLD FRONT. LOCALIZED HEAVY
RAINFALL IS POSSIBLE...WHICH COULD AGGRAVATE OR RENEW FLOODING
ACROSS PARTS OF THE AREA. PLEASE REFER TO THE LATEST FLASH FLOOD
WATCH FOR DETAILS. IN ADDITION...THERE IS A RISK FOR SOME OF THE
STRONGER STORMS TO PRODUCE SEVERE HAIL...ACROSS PORTIONS OF CENTRAL
AND SOUTH CENTRAL KANSAS AROUND DAYBREAK AS WIND SHEAR INCREASES
ALOFT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE
AREA FOR FRIDAY THROUGH SUNDAY. THERE IS A CHANCE FOR SOME OF THE
STORMS TO PRODUCE HEAVY RAINFALL...AND LARGE HAIL DURING THE
MORNING HOURS ON FRIDAY. THE FLOODING PROBLEMS COULD CONTINUE INTO
THE WEEKEND...PLEASE REFER TO LATEST FLASH FLOOD WATCH FOR MORE
DETAILS.
AFTER A BRIEF RESPITE ON SUNDAY NIGHT AND MONDAY...CHANCES FOR
THUNDERSTORMS WILL RETURN TO THE AREA FOR MONDAY NIGHT AND
TUESDAY...AND AGAIN FOR WEDNESDAY NIGHT INTO THURSDAY...AS
ADDITIONAL WEATHER DISTURBANCES TRACK EASTWARD ACROSS THE REGION. A
FEW STRONG STORMS AND SOME WITH LOCALLY HEAVY RAINFALL IS POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF
SOUTH CENTRAL AND SOUTHEAST KANSAS THIS EVENING.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
KED/CJ
In the hours before
Special weather statement, Apr 30, 11:28 PM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1228 AM CDT FRI MAY 1 2009
KSZ096-010600-
NEOSHO-
1228 AM CDT FRI MAY 1 2009
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NEOSHO COUNTY...
AT 1228 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR ERIE...OR 13 MILES SOUTHEAST OF
CHANUTE...AND MOVING EAST AT 25 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
LAWSON
Special weather statement, Apr 30, 11:30 PM CST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1230 AM CDT FRI MAY 1 2009
KSZ099-010600-
MONTGOMERY-
1230 AM CDT FRI MAY 1 2009
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR MONTGOMERY COUNTY...
AT 1228 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF HAVANA...OR 15 MILES
EAST OF SEDAN...AND MOVING EAST AT 20 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
LAWSON
Special weather statement, Apr 30, 11:48 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1248 AM CDT FRI MAY 1 2009
KSZ100-010615-
LABETTE-
1248 AM CDT FRI MAY 1 2009
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR LABETTE COUNTY...
AT 1247 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR ALTAMONT...OR 14 MILES SOUTH OF
PARSONS...AND MOVING EAST AT 20 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
LAWSON
Special weather statement, Apr 30, 11:58 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1258 AM CDT FRI MAY 1 2009
KSZ099-010630-
MONTGOMERY-
1258 AM CDT FRI MAY 1 2009
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR MONTGOMERY COUNTY...
AT 1257 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR DEARING...OR NEAR COFFEYVILLE...
AND MOVING SOUTHEAST AT 30 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
LAWSON
Special weather statement, May 1, 12:47 AM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
147 AM CDT FRI MAY 1 2009
KSZ100-010715-
LABETTE-
147 AM CDT FRI MAY 1 2009
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR LABETTE COUNTY...
AT 147 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR CHETOPA...OR 20 MILES SOUTH OF PARSONS...
AND MOVING EAST AT 20 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
LAWSON
Local storm report, May 1, 1:30 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
230 AM CDT FRI MAY 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM FLASH FLOOD 3 WNW CHETOPA 37.05N 95.14W
05/01/2009 LABETTE KS LAW ENFORCEMENT
HIGHWAY 166 AT THE 59 JUNCTION IS IMPASSABLE.
&&
RBLFlash Flood, Labette
- When
- May 1, 1:30 AM CST to 6:34 AM CST
- Where
- Labette County, 2.03 mi S of Chetopa to 1.17 mi SSE of Valeda
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.001, -95.074
Highway 166 at the Highway 59 junction near Chetopa was impassable due to high water. Additionally, numerous other roads were closed in and around Chetopa. Property and crop damage estimates are unknown.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Oklahoma, May 1 to 2, 20091 death · $391,000 · 1.75 in hail · 30 events
- Tornadoes and Hail in Alabama, May 1 to 3, 20091 injured · $1.1 million · EF1 · 62 events
- Tornadoes and Flash Flooding in Tennessee, May 1, 20093 injured · $1.3 million · EF1 · 11 events
- Drought in Texas, May 1 to 31, 2009$6.0 million · 3 events
- Flooding in Arkansas, May 1 to 31, 2009$2.5 million · 7 events
- Tornadoes and Flash Flooding in Arkansas, May 1 to 3, 2009$689,000 · EF0 · 26 events
- Flooding in Illinois, May 1 to 4, 2009$500,000 · 3 events
- Flood in Iowa, May 1 to 7, 2009$500,000 · 1 event
- Flood in Iowa, May 1, 2009$500,000 · 1 event
- Flash Flooding and Hail in Arkansas, May 1, 2009$200,000 · 3 in hail · 16 events
- Flash Flooding and Flooding in Alabama, May 1 to 2, 20091 injured · $47,000 · 1.25 in hail · 27 events
- Flooding in Indiana, May 1 to 29, 2009$76,000 · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168105.